Mississippi, 2008

Tornadoes and Hail in Mississippi, February 5 to 6, 2008

February 5 to 6, 2008 · NWS JAN · 28 events in 17 counties and zones

An outbreak of severe thunderstorms and tornadoes occurred on Super Tuesday February 5th 2008. The worst tornadoes and majority of the severe weather occurred to the north of our service area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$539,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An outbreak of severe thunderstorms and tornadoes occurred on Super Tuesday February 5th 2008. The worst tornadoes and majority of the severe weather occurred to the north of our service area. However, our region did receive quite of a bit of weather with several weak tornadoes, large hail, and wind damage. The worst storm in the Jackson, MS service area was a supercell thunderstorm which tracked across southeast Arkansas and northwest Mississippi. This storm produced several weak tornadoes, but will be know for the very large hail and damage it produced. Hail between baseball and softball size occurred during some of its life with golf ball size occurring throughout its life. Dozens of vehicles were damaged along the path from the very large hail.

The day was setup by near record high temperatures and a very moist and unstable atmosphere. A potent low pressure system and cold front developed over North Texas early Tuesday. As the area of low pressure deepened and tracked northeast across Central Oklahoma and Northwest Arkansas the combination of unstable air and strong wind shear lead to a tornado and severe weather outbreak across the Southeast US. This was just the first round of severe storms to impact the region. A line of storms developed along a pre-frontal trough early Tuesday evening and quickly moved east across the area through early Wednesday morning bringing with it damaging winds and hail.

This outbreak of severe storms produced a little over 80 tornadoes which were responsible for 56 fatalities and hundreds of injuries across about 9 states. Of those 80 plus tornadoes, 5 were rated EF3 and 5 more rated EF4. The longest tornado occurred in north-central Arkansas and was on the ground for 123 miles and was rated and EF4. This was the longest single tornado track recorded in Arkansas since detailed reporting began in 1950.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 5, 12:34 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 5, 12:34 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CST TUE FEB 5 2008

.UPDATE...WILL DO A QUICK UPDATE TO REMOVE THE MORNING WORDING.
EVERYTHING ELSE WAS OK. THE BOUNDARY WAS STILL WELL TO THE WEST OF
THE AREA. LIS WERE AROUND -4 TO -5 AND 3HR PRESSURE FALLS WERE
AROUND 2-4MB. DEWPOINTS REMAIN IN THE LOWER AND MID 60S AND 850 WINDS
ACROSS THE WESTERN ZONES WERE AROUND 50KTS. LOOKING AT THE VALUES FOR
THE LATEST SOUNDING...THE CAP REMAINS IN PLACE AROUND 700MB...SO
ONLY SCATTERED SHOWERS WERE DEVELOPING ACROSS THE CWA AT THIS TIME.
FOR NOW...WILL CONTINUE TO WATCH THE EVOLUTION OF THE STORM SYSTEM
AND TIMING FOR THE ARKLAMISS. THE SHORT TERM FORECAST WAS GOOD.

&&

.AVIATION...
GUSTY WINDS WILL CONTINUE ACROSS THE REGION. WILL MAINTAIN SUSTAINED
WINDS NEAR 22KT FOR GLH/GWO AND NEAR 18KTS ELSEWHERE THROUGH 6Z. THE
EXACT TIMING OF STORMS STILL REMAIN UNCERTAIN...SO WILL TEMPO
WORSENING CONDITIONS THROUGH 6Z FOR GLH/GWO...9Z JAN/GTR...12Z
HBG/MEI. MVFR CONDITIONS SHOULD PREVAIL FROM 12-16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       80  52  56  32 /  46 100  16   0
MERIDIAN      79  56  59  32 /  42 100  48   0
VICKSBURG     80  49  56  32 /  55  99   0   0
HATTIESBURG   80  58  62  35 /  43 100  48   0
NATCHEZ       79  50  54  32 /  44  98   0   0
GREENVILLE    77  47  52  31 /  68  97   0   0
GREENWOOD     80  50  54  31 /  56 100   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ030>033-
     037>039-043>066-072>074.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>029-
     034>036-040>042.

LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ015-016-
     023>026.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009.

AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.

&&

7
Hazardous weather outlook, Feb 5, 5:17 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
517 AM CST TUE FEB 5 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
517 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS AS A SIGNIFICANT SEVERE WEATHER
EVENT UNFOLDS ACROSS THE REGION. SCATTERED SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE LOUISIANA PARISHES AND MOVE INTO
THE DELTA REGION BY MID TO LATE AFTERNOON. BETWEEN 2 AND 10
PM...AREAS ALONG AND NORTHWEST OF THE NATCHEZ TRACE WILL SEE THE
MAIN RISK WITH AREAS NORTHWEST OF A VICKSBURG TO GRENADA LINE SEEING
EVEN A GREATER RISK. TORNADOES...SOME POTENTIALLY STRONG OR
VIOLENT...WILL BE POSSIBLE ALONG WITH LARGE HAIL GRATER THAN GOLF
BALLS. DAMAGING WINDS WILL ALSO BE A RISK AS STRONG WIND FIELDS WILL
ACCOMPANY ANY STORMS.

THERE MAY BE A SMALL WINDOW OF TIME DURING THE EVENING WITH A LULL IN
THE STORMS. HOWEVER...THAT WILL NOT LAST LONG AS STRONG LIFT WILL
PUSH EAST AND A BROKEN LINE OF STORMS IS EXPECTED TO EVOLVE AND
ADVANCE EAST BETWEEN MIDNIGHT AND 7 AM. AT THIS TIME...DAMAGING
WINDS WILL BE THE MAIN RISK WITH SOME WIND GUSTS POTENTIALLY UP TO 75
MPH. TORNADOES WILL CONTINUE TO BE POSSIBLE ALONG WITH PENNY TO
QUARTER SIZED HAIL. ALL STORMS ARE EXPECTED TO BE OUT OF THE AREA BY
7 OR 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THIS AFTERNOON INTO THE OVERNIGHT HOURS.
AFTER TONIGHT...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 40 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 7 hail, 4 tornado, 2 strong wind. Local standard time, as filed.

Hail, Madison

When
February 5, 2:57 PM CST to 3:11 PM CST
Where
Madison County, 6 mi W of Canton to 1.62 mi S of Way
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
32.620, -90.133

Hail, Bolivar

When
February 5, 4:22 PM CST to 5:11 PM CST
Where
Bolivar County, 2.61 mi W of Eutaw to 4.2 mi E of Duncan
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.656, -91.175

A large supercell thunderstorm tracked out of southeast Arkansas and into Bolivar County and produced a swath of quarter to golf ball sized hail.

Tornado, Bolivar

When
February 5, 4:45 PM CST to 4:48 PM CST
Where
Bolivar County, 1.25 mi S of Niles to 0.97 mi NNE of Malvina
Rating
EF0
Path length
3.43 mi
Path width
50 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
33.832, -90.972

This weak tornado touched down just east of Rosedale and traveled for about three miles to just northwest of the Malvina Community. A few trees were uprooted and one mobile home had the roof removed. A large gas storage tank was rolled over in the area as well.

Thunderstorm Wind, Bolivar

When
February 5, 5:04 PM CST
Where
Bolivar County, 0.34 mi NNW of Hushpuckena
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.005, -90.751

A highway sign was snapped along Highway 61 along with large limbs blown onto a garage.

Strong Wind, Warren

When
February 5, 5:25 PM CST
Where
Warren forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

One tree was blown down and landed on a house. The home was heavily damaged.

Strong Wind, Winston

When
February 5, 6:30 PM CST
Where
Winston forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.089, -89.034 (the zone’s center; the record gives no point)

A few trees were blown down on White Circle.

Hail, Bolivar

When
February 5, 9:27 PM CST to 9:30 PM CST
Where
Bolivar County, 1.24 mi SW of Gunnison to 1.14 mi E of Gunnison
Measured
0.75 in hail
Reported by
Public
Coordinates
33.937, -90.965

Thunderstorm Wind, Bolivar

When
February 5, 9:30 PM CST to 9:40 PM CST
Where
Bolivar County, 0.81 mi ESE of Gunnison to 0.86 mi E of Duncan
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.948, -90.936

A few trees and power lines were blown down from Gunnison to Duncan.

Hail, Warren

When
February 6, 12:00 AM CST to 12:10 AM CST
Where
Warren County, 5 mi ESE of Vicksburg to 1.36 mi ESE of Villanova
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.322, -90.801

A swath of quarter to golf ball sized hail fell across eastern Warren County.

Thunderstorm Wind, Warren

When
February 6, 12:00 AM CST to 12:05 AM CST
Where
Warren County, 1.38 mi S of Newmans to 3.52 mi N of Bovina
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.330, -90.770

Numerous large trees and power lines were blown down in eastern Warren County.

Thunderstorm Wind, Yazoo

When
February 6, 12:44 AM CST
Where
Yazoo County, 2.14 mi SW of Scotland Fork
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.696, -90.253

A few large trees blown down off Higgins Road.

Tornado, Yazoo

When
February 6, 12:46 AM CST to 12:52 AM CST
Where
Yazoo County, 0.74 mi S of Scotland Fork to 1.42 mi NE of Fugate
Rating
EF0
Path length
4.77 mi
Path width
75 yd
Property damage
$180,000
Reported by
NWS Storm Survey
Coordinates
32.709, -90.231

This tornado started about 9 miles south southeast of Benton in the Myrleville community. Along the path, two grain bins destroyed, a tractor trailer was blown on its side, metal roofing was peeled off of a home, and power poles were blown down off Berryville Road.

Thunderstorm Wind, Jefferson

When
February 6, 12:50 AM CST
Where
Jefferson County, Lorman
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.820, -91.050

A large pine tree was blown down and power pole snapped.

Thunderstorm Wind, Claiborne

When
February 6, 1:10 AM CST
Where
Claiborne County, 1.81 mi NW of Insmore
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
32.040, -90.750

Numerous large limbs were blown down along Highway 548 near Shelby Road.

Hail, Clay

When
February 6, 1:12 AM CST to 1:23 AM CST
Where
Clay County, 1.06 mi NE of West Pt to 5 mi E of Whites
Measured
1 in hail
Reported by
Newspaper
Coordinates
33.609, -88.635

A swath of quarter size hail fell across east and northeast Clay County as a supercell thunderstorm was intensifying.

Thunderstorm Wind, Hinds

When
February 6, 1:22 AM CST
Where
Hinds County, 1.28 mi NNW of Terry
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.118, -90.306

A few trees and several large limbs were blown down at Terry Road and Lebanon Pine Grove Road.

Tornado, Leake

When
February 6, 1:25 AM CST to 1:27 AM CST
Where
Leake County, 1.42 mi W of Singleton to 1.33 mi NNW of Singleton
Rating
EF1
Path length
1.5 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.881, -89.554

This tornado touched down in the Singleton Community and downed several large pines near Minshew road. Other smaller trees were snapped in a convergent path. Maximum winds were around 95 mph.

Hail, Rankin

When
February 6, 1:34 AM CST to 1:36 AM CST
Where
Rankin County, 0.6 mi WSW of Lakeland to 1.25 mi WSW of Pearson
Measured
0.75 in hail
Reported by
Public
Coordinates
32.216, -90.179

Thunderstorm Wind, Rankin

When
February 6, 1:35 AM CST
Where
Rankin County, 0.9 mi SE of Flowood
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.270, -90.110

Scattered trees were blown down with one tree down on a house.

Thunderstorm Wind, Attala

When
February 6, 1:40 AM CST
Where
Attala County, 6.56 mi SSE of Ethel
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.030, -89.434

A few areas of trees and limbs were blown down along Highways 19 and 14. One power pole was snapped in the area as well.

Thunderstorm Wind, Copiah

When
February 6, 1:43 AM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Utility Company
Coordinates
31.860, -90.390

A few trees were blown down on power lines in Hazlehurst.

Tornado, Noxubee

When
February 6, 1:55 AM CST to 1:57 AM CST
Where
Noxubee County, 3.74 mi WNW of Paulette to 3.18 mi NW of Paulette
Rating
EF0
Path length
1.67 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.020, -88.490

This weak tornado briefly touched down near the Paulette Community. A narrow path of mainly small trees were snapped along with limbs down. Maximum winds were around 75 mph.

Thunderstorm Wind, Winston

When
February 6, 1:56 AM CST
Where
Winston County, 4.89 mi S of High Pt
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.111, -89.166

Several trees were snapped along Highway 14 with others topped.

Hail, Noxubee

When
February 6, 2:03 AM CST to 2:07 AM CST
Where
Noxubee County, 0.78 mi SE of Hogeye Comm to 3.39 mi NNE of Aubrey
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.143, -88.389

Thunderstorm Wind, Oktibbeha

When
February 6, 2:25 AM CST
Where
Oktibbeha County, 2.07 mi S of Starkville Bryan Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Utility Company
Coordinates
33.400, -88.850

Several trees were blown down on power lines. The power was out to 402 customers.

Thunderstorm Wind, Kemper

When
February 6, 2:35 AM CST
Where
Kemper County, Preston
Measured
57 kt (66 mph) estimated gust
Reported by
Post Office
Coordinates
32.880, -88.830

A few trees were blown down across Highway 397.

Thunderstorm Wind, Winston

When
February 6, 3:10 AM CST
Where
Winston County, 4.41 mi SSW of Fearns Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
32.959, -88.874

A few trees were blown down across Highway 397.

Thunderstorm Wind, Clarke

When
February 6, 3:32 AM CST
Where
Clarke County, 0.91 mi NW of Davis
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.040, -88.690

A few trees were blown down on Highway 511 and on county road 310.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77955, 77986, 77993, 77995, 78046, 78047, 78049, 78048, 79767, 79768, 79769, 79770, 79771, 79772, 79980, 79978, 79773, 79775, 79774, 79776, 79979, 79982, 79981, 79983, 79984, 79985, 79986, 79987.